Indiana, 2022

Damaging Wind in Indiana, June 22, 2022

June 22, 2022 · NWS IND · 1 event in 1 county or zone

with one report of wind damage in Rush County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A passing cold frontal zone combined with a hot and humid air mass to produce numerous afternoon thunderstorms across south-central and southeastern central Indiana...with one report of wind damage in Rush County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 22, 1:44 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 22, 1:44 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
244 PM EDT Wed Jun 22 2022

.Short Term...(This evening through Thursday night)
Issued at 244 PM EDT Wed Jun 22 2022

...Isolated Afternoon Strong Storms Possible...
...Slightly Milder Next 36 Hours...

Isolated thunderstorms are developing ahead of a front in a
congested cumulus field across southeastern portions of the area
this afternoon. Very weak deep layer shear (effective bulk shear
less than 20KT) will significantly limit storm organization, but
ample instability and downdraft CAPE (MLCAPE 1500-2500 J/kg and
DCAPE 1200-1500 J/kg respectively) suggest a few multicells capable
of isolated strong to severe downbursts will be possible over the
next few hours. Weak northwesterly steering flow (850-300 mb mean
winds NW at 15KT) will direct these storms to the southeast, and all
activity should be out of the area by 00Z, as well as beginning to
weaken with the loss of diurnal heating. Until then, will have to be
on the lookout for collapsing storm cores which could produce
isolated damaging gusts.

Tonight into Thursday night, surface high pressure will drift
eastward across the area. Aside from a bit of mid and high cloud at
times, mostly clear skies can be expected, and somewhat milder
temperatures can be expected. Much lower dewpoints on generally
northerly flow will make things feel quite a bit more comfortable.
Temperature guidance was generally well clustered around the blend
and made no significant changes as a result. Expect lows tonight and
tomorrow generally in the low to mid 60s with highs tomorrow in the
mid to upper 80s.

&&

.Long Term...(Friday through Wednesday)
Issued at 244 PM EDT Wed Jun 22 2022

...Heating back up with a chance of storms this weekend...
...Cooling down early next week...

Friday

The long term will begin with northwesterly flow as a large upper-
level ridge weakens and drifts westward. A weak impulse riding the
northern edge of the ridge should approach on Friday. Most guidance
develops convection upstream over Iowa, but gradually dissipates it
as it approaches our western border. This solution makes sense, with
a fairly dry column and subsidence due to the surface high pressure
still residing across Indiana. For now, will include a slight chance
of PoPs in the northwestern counties just in case lingering showers
make it further downstream than modeled. Regardless, convective
debris cirrus or mid-level clouds should overspread the area later
friday through Saturday.

Saturday

The extent of any remnant cloud cover may impact high temperature
potential over the weekend. Repeated rounds of upstream convection
could maintain a fairly extensive cloud shield into Saturday. This
would limit solar insolation and keep highs down a bit...though, of
course this depends on how the convective situation upstream
evolves. The pattern overhead, however, favors gradually increasing
temperatures this weekend. A strong surface low over south-central
Canada should drive warm air advection north into the Great Lakes.
As a result, height rises should allow the upper-level ridge to
elongate northeastward. Model consensus has 850 temps rising to
around 20 to 22 degrees by Saturday afternoon. Highs generally
around 90 seem reasonable, assuming cloud cover prevents us from
reaching full heating potential.

Sunday

The aforementioned surface low in Canada will occlude and begin to
drift eastward, flattening the ridge and dragging a cold front along
with it. This front will be in the process of traversing Indiana by
Sunday morning. Scattered showers and storms are possible along this
boundary...but weak upper-level support should preclude widespread
severe potential. Cooler and drier air will then spread southward in
the post-front environment, leading to pleasant weather for most
places by Sunday evening.

Monday through Wednesday

By early next week, ensemble guidance suggests that extensive
surface high pressure settles into the lower Ohio River Valley after
Sunday's cold front. Low humidity, large-scale subsidence, and
relatively clear skies should allow very pleasant weather to
continue into the first half of the new week. Aloft, northwesterly
flow develops and persists through the end of the long term period.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1259 PM EDT Wed Jun 22 2022

IMPACTS:

* No impacts expected, but isolated PM storms cannot be ruled out
  south.

DISCUSSION:

VFR through the period. A weak front moving through the area is
quickly turning winds to the north. Speeds will be up to around 8-
10KT during the afternoon, weakening this evening. Winds will be
northerly throughout the period.

Some scattered mid and high cloud can be expected.

An isolated afternoon thunderstorm cannot be ruled out, primarily at
BMG, but chances are far too low for inclusion.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...Nield
Long Term...Eckhoff
Aviation...Nield
Hazardous weather outlook, Jun 22, 2:13 AM EST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
313 AM EDT Wed Jun 22 2022

INZ021-028>031-035>049-051>057-060>065-067>072-230715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
313 AM EDT Wed Jun 22 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Hot conditions can be expected this afternoon with heat index values
near 100 degrees.

Isolated thunderstorms are possible south of the I-70 corridor this
afternoon and evening. While most areas are expected to remain dry,
any storm that develops could produce heavy rain, lightning, and
gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms are possible again over the weekend as a front
approaches the region. It is too soon to determine if storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 22, 1:57 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
257 PM EDT Wed Jun 22 2022

INZ057-065-221930-
Rush IN-Decatur IN-
257 PM EDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of southern Rush and
northeastern Decatur Counties through 330 PM EDT...

At 256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or 16 miles east of Shelbyville, moving southeast at 30
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Rush and
northeastern Decatur Counties, including the following locations...
Lake Santee, Milroy, Clarksburg, Moscow and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3948 8560 3963 8550 3958 8530 3935 8530
TIME...MOT...LOC 1856Z 292DEG 24KT 3952 8546

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

White

The radar

The Indianapolis radar (KIND), 87 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rush

When
June 22, 2:22 PM EST
Where
Rush County, 4.63 mi SSE of New Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.468, -85.317

Thunderstorm winds uprooted a tree of unknown size and health at the intersection of County Roads 700 East and 1000 South.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022729.